Skip to main content

The Finite Variant Property: How to Get Rid of Some Algebraic Properties

  • Conference paper
Term Rewriting and Applications (RTA 2005)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 3467))

Included in the following conference series:

Abstract

We consider the following problem: Given a term t, a rewrite system \(\cal R\), a finite set of equations E′ such that \(\cal R\) is E′-convergent, compute finitely many instances of t: t 1,...,t n such that, for every substitution σ, there is an index i and a substitution θ such that \(t\sigma\mathord\downarrow =_{E'} t_i\theta\) (where \(t\sigma\mathord\downarrow\) is the normal form of w.r.t. \(\to_{E'\mathord{\setminus}\mathcal R}\)).

The goal of this paper is to give equivalent (resp. sufficient) conditions for the finite variant property and to systematically investigate this property for equational theories, which are relevant to security protocols verification. For instance, we prove that the finite variant property holds for Abelian Groups, and a theory of modular exponentiation and does not hold for the theory ACUNh (Associativity, Commutativity, Unit, Nilpotence, homomorphism).

This work has been partly supported by the RNTL project PROUVÉ 03V360 and the ACI-SI Rossignol.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 84.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. Comon, H.: Complete axiomatizations of some quotient term algebras. Theoretical Computer Science 118(2), 167–191 (1993)

    Article  MATH  MathSciNet  Google Scholar 

  2. Comon-Lundh, H.: Intruder theories (ongoing work). In: Walukiewicz, I. (ed.) FOSSACS 2004. LNCS, vol. 2987, pp. 1–4. Springer, Heidelberg (2004), Invited talk, slides available at http://www.lsv.ens-cachan.fr/~comon/biblio.html

    Chapter  Google Scholar 

  3. Comon-Lundh, H., Cortier, V.: New decidability results for fragments of firstorder logic and application to cryptographic protocols. In: Nieuwenhuis, R. (ed.) RTA 2003. LNCS, vol. 2706, pp. 148–164. Springer, Heidelberg (2003)

    Chapter  Google Scholar 

  4. Comon-Lundh, H., Delaune, S.: The finite variant property: How to get rid of some algebraic properties. Research Report LSV-04-17, Laboratoire Spécification et Vérification, ENS Cachan, France, 21 pages (2004)

    Google Scholar 

  5. Comon-Lundh, H., Shmatikov, V.: Intruder deductions, constraint solving and insecurity decision in presence of exclusive or. In: Proc. of 18th Annual IEEE Symposium on Logic in Computer Science (LICS 2003), Ottawa, Canada, pp. 271–280. IEEE Comp. Soc. Press, Los Alamitos (2003)

    Chapter  Google Scholar 

  6. Delaune, S., Jacquemard, F.: A decision procedure for the verification of security protocols with explicit destructors. In: Proc. 11th ACM Conference on Computer and Communications Security (CCS 2004), Washington, USA, pp. 278–287. ACM, New York (2004)

    Chapter  Google Scholar 

  7. Dershowitz, N., Jouannaud, J.-P.: Rewrite systems. In: van Leeuwen, J. (ed.) Handbook of Theoretical Computer Science, vol. B, ch. 6, Elsevier and MIT Press (1990)

    Google Scholar 

  8. Hullot, J.-M.: Canonical forms and unification. In: Bibel, W. (ed.) CADE 1980. LNCS, vol. 87, pp. 318–324. Springer, Heidelberg (1980)

    Google Scholar 

  9. Hullot, J.-M.: A catalogue of canonical term rewriting systems. Technical Report CSL-114, Computer Science Laboratory, SRI, CA, USA (1980)

    Google Scholar 

  10. Kapur, D., Narendran, P., Wang, L.: An E-unification algorithm for analyzing protocols that use modular exponentiation. In: Nieuwenhuis, R. (ed.) RTA 2003. LNCS, vol. 2706, pp. 165–179. Springer, Heidelberg (2003)

    Chapter  Google Scholar 

  11. Kirchner, C.: Méthodes et Outils de Conception Systématique d’Algorithmes d’Unification dans les Théories Équationnelles. PhD thesis, Université de Nancy I (1985)

    Google Scholar 

  12. Meadows, C., Narendran, P.: A unification algorithm for the group Diffie-Hellman protocol. In: Proc. of the Workshop on Issues in the Theory of Security (WITS 2002), Portland, USA (2002)

    Google Scholar 

  13. Narendran, P., Guo, Q., Wolfram, D.: Unification and matching modulo nilpotence. In: McRobbie, M.A., Slaney, J.K. (eds.) CADE 1996. LNCS, vol. 1104, pp. 261–274. Springer, Heidelberg (1996)

    Google Scholar 

  14. Narendran, P., Pfenning, F., Statman, R.: On the unification problem for cartesian closed categories. Journal of Symbolic Logic 62(2), 636–647 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  15. Paulson, L.: Mechanized proofs for a recursive authentication protocol. In: Proc. 10th Computer Security Foundations Workshop (CSFW 1997), Rockport, USA, pp. 84–95. IEEE Comp. Soc. Press, Los Alamitos (1997)

    Chapter  Google Scholar 

  16. Rackoff, C.: On the complexity of the theories of weak direct products (preliminary report). In: Proc. of the 6th Annual ACM Symposium on Theory of Computing, pp. 149–160. ACM Press, New York (1974)

    Chapter  Google Scholar 

  17. Ryan, P.Y.A., Schneider, S.A.: An attack on a recursive authentication protocol: A cautionary tale. Information Processing Letters 65(1), 7–10 (1998)

    Article  Google Scholar 

  18. Treinen, R.: A new method for undecidability proofs of first order theories. Journal of Symbolic Computation 14(5), 437–457 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  19. Viola, E.: E-unifiability via narrowing. In: Restivo, A., Ronchi Della Rocca, S., Roversi, L. (eds.) ICTCS 2001. LNCS, vol. 2202, pp. 426–438. Springer, Heidelberg (2001)

    Chapter  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2005 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Comon-Lundh, H., Delaune, S. (2005). The Finite Variant Property: How to Get Rid of Some Algebraic Properties. In: Giesl, J. (eds) Term Rewriting and Applications. RTA 2005. Lecture Notes in Computer Science, vol 3467. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-540-32033-3_22

Download citation

  • DOI: https://doi.org/10.1007/978-3-540-32033-3_22

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-25596-3

  • Online ISBN: 978-3-540-32033-3

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics